?

Log in

No account? Create an account
24 August 2014 @ 03:34 pm
I'm 18 and a virgin.
I've had a history of excessive menstrual bleeding. About 9 months ago I landed in the hospital with severe anemia and was about 5 minutes away from needing a blood transfusion. Since then I've been on continual birth control (skipping the inert pills so I don't get a period.) This month I spotted through the whole month and last night I took my last pill, and decided that I'm going to try to get a period this month, as it seems like my body thinks it's time.

Yesterday while still on the end of birth control, the cup was less than half full after 12 hours. Today, its half full after only 4 1/2. It leaks after its half full, I think because the diva cup is too long for my cervix. I read that the average period loses about 2 ounces of blood and in 5 hours I've lost 1/4 of that, so I'm a little worried. I can't go by the standard "get help if you soak through a pad or tampon in an hour" and I'm not used to seeing my blood like this so I'm really not sure how much there is supposed to be or how much is too much.

I'm trying not to be hypochondriac about this or a wuss or anything but the last time this happened I was really, really sick for a very long time.
I can't call my gynecologist until tomorrow.
 
..::bella vita::..por_que_no on August 24th, 2014 11:10 pm (UTC)
Hmmm. I know my L Si-Bell holds about an ounce so I am probably losing 4-5 ounces per cycle myself :S

That said, given your history, you should definitely talk to your gyno. One option, if you are cool with the idea, is to get a hormonal IUD--I've heard they make your periods a lot lighter (but stay away from the copper one, because that can make them heavier) and you wouldn't have to take pills every day. The Skyla one is smaller than the old Mirena and is okay for those who haven't had kids (though several of my friends without kids have used and liked the Mirena too) Maybe something to bring up tomorrow? Good luck!

Edited at 2014-08-24 11:11 pm (UTC)
Shelley LeeAnne Galbraith: pic#128336673Shelley LeeAnne Galbraith on April 20th, 2018 06:50 pm (UTC)
Could be a polyp and sometimes they hemorage which makes more blood loss.. should go to the doctor. I had the same experience and was told it was a polyp and i had removed and they put on merina iud which caused me alot if issues and then the depo to control the heavy flo.. what ended up happening is im very sensitive to estrogene and given the birth control is giving even more of this has caused me again to develop another hemoraging polyp.. i fill 1 oz in a diva cup per hour and clots present.. if no clots i wouldnt as concerned but thats too much blood loss considering they say you can wear a diva cup for 12 hours no leaks and it only fills up 2 oz.. i still have to change diva cup every hour... also there are 2 dif sizes of diva cups and 1 is for 30 and under with no children and the other number 2 is for 30 and over with children...
Kathlynekathlyne on August 25th, 2014 04:32 am (UTC)
I have lost 60mL/2oz. in less than 24 hours. So it makes me laugh to see that some people lose that in their whole period. I usually only have one very heavy day, then it lightens up after that. I know I have had periods where I have lost 120mL/4oz and I have seen people post here that lose 300mL. To put that into perspective--they take 450mL when a person gives blood.

Be sure to eat lots of foods rich in iron and drink plenty of water.

I have no idea how much blood you personally can lose before becoming anemic. If your flow doesn't lighten up over the next couple of days, or you feel lightheaded, dizzy, crazy fatigued, of breath, or your heart is racing, then you should call your doctor.

Also-your cup can leak after being half full for a couple of reasons: 1. The teeny tiny holes in the Diva cup become clogged and the thing leaks. You can try enlarging the holes with a 2mm punch.
2. Your cervix may be "dangly" or "protruding" rather than just a bump at the end of your vaginal canal. That means that your cervix take sup room in the cup...making it overflow and appear only half full when you take it out. The solution to this...a more bell shaped instead of pointy cup. The large Fleurcup works awesome for me (and my super dangly cervix)--and has nice sized holes that I didn't have to enlarge.

This doesn't mean that you need to get a new cup if you can make the diva work for you. Enlarging the holes may be all you need to do.
jenn4a on August 25th, 2014 07:42 am (UTC)
I definitely recommend talking to a doctor. I don't have a gyno yet, but I'm going to find one soon. I've always had heavy periods. My very first period I took my moms super tampons without telling her. :p but now I'm 20 and my first 3 days I can bleed through a super tampon in just 20-30 minutes. NOT NORMAL but my doctor didn't seem to care... How much blood you lose will vary by the day for most, and hormonal imbalance can make your periods even heavier. I found that taking birth control just gave me bad break through bleeding and it completely screwed up my hormones. Look up bio-identical hormones! Only use these under the supervision of your doctor though. :)
I second the comment to avoid copper IUD. Even my doctor told me that copper will likely make me lose even more hair (also it seems that copper can be linked to estrogen dominance. Estrogen dominance can be linked with heavy periods too) I personally do not suggest taking the typical hormones (oestrogen and progestin?), but that is only my preference . You can search the differences between bio-identical hormones and how "synthetic hormones" can actually worsen your balance.

If you need me to explain further I can, but I hope this is helpful and not confusing. :) ... (I'm typing on my phone right now )
Kai: 2Cupskuradi8 on August 25th, 2014 02:24 pm (UTC)
"Normal" is different for everyone. And since you have a history of heavy bleeding, that's "normal" for you. If you're concerned, keep track of how much you lose. Write down how much was in your cup each time you empty it and tally it up at the end of the day. That's good quantitative information to give your doctor. In the mean time, stay hydrated, eat foods rich in iron and other minerals. And if your Diva seems too long for you on any particular day, then flip it inside out to shorten it.

As someone who went through a year or two of heavy blood loss (due to a barrage of fibroids) it's more of an inconvenience than anything "bad." Hang in there. You'll be OK. :o)
Ashatenlegspider on August 25th, 2014 09:07 pm (UTC)
Menstrual fluid contains a lot of stuff that isn't blood - that two ounce thing may refer to just the blood excluding all the extra tissue and mucus, but whether it includes it all or not, the volume varies hugely so the average doesn't really matter to you.

The pill tends to make periods lighter, especially when you take it continuously, so hopefully you won't have dangerous periods while you're on it. There are people here who can fill a cup in two hours as far as I remember, so your current flow doesn't sound inherently worrying. If you used to use tampons, the have specifically defined capacities, so you can use those to compare your current bleed to previous ones.
sneakypink on August 27th, 2014 04:05 pm (UTC)
I'm pretty sure I have, as many women do, a hormonal imbalance that I regulate with the herb Vitex. It's affordable and very effective. You have to take it all the time, but it works within a couple cycles. I read about it in the book Woman Code. A very informative book about the endocrine system in women.